Georgia, 2015

Damaging Wind in Georgia, August 28, 2015

August 28, 2015 · NWS JAX · 1 event in 1 county or zone

A lingering surface trough combined with onshore flow and a moist airmass fueled afternoon strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering surface trough combined with onshore flow and a moist airmass fueled afternoon strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 28, 11:16 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 28, 11:16 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EDT FRI AUG 28 2015

.UPDATE...
LATE MORNING SURFACE ANALYSIS DEPICTS A STATIONARY FRONTAL
BOUNDARY EXTENDING FROM COASTAL GEORGIA SOUTHWESTWARD THROUGH THE
FLORIDA BIG BEND AND INTO THE CENTRAL GULF OF MEXICO. HIGH
PRESSURE (1024 MILLIBARS) WAS CENTERED OVER THE NORTHEASTERN U.S.
MEANWHILE...TROPICAL STORM ERIKA REMAINS POORLY ORGANIZED AS IT
MOVES TOWARDS THE COAST OF HISPANIOLA. ALOFT...THE TROUGH OVER THE
SOUTHEASTERN STATES HAS CUTOFF INTO AN UPPER LEVEL LOW THAT WAS
SPINNING NEAR MOBILE BAY. THIS WEATHER PATTERN IS CREATING STRONG
SOUTHWEST FLOW LOCALLY ABOVE 400 MILLIBARS (25000 FEET). THE
MORNING SOUNDING AT JACKSONVILLE DISPLAYED WEAK FLOW BELOW 25000
FT...WITH AN UNSTABLE SOUNDING FEATURING A VERY MOIST LOWER
ATMOSPHERE UP THROUGH 700 MILLIBARS (10000 FT).

HIGH RESOLUTION SHORT TERM GUIDANCE INDICATES THAT A DEVELOPING
NORTHEAST WIND SURGE OVER THE COASTAL GEORGIA WATERS WILL ENHANCE
CONVERGENCE ALONG THE STALLED FRONTAL BOUNDARY ALONG THE I-95
CORRIDOR IN SOUTHEAST GA...WITH CONVECTION SPREADING SOUTHWARD
INTO NORTHEAST FLORIDA AND THE SUWANNEE VALLEY THIS AFTERNOON.
STRENGTHENING EASTERLY FLOW IN THE LOW LEVELS WILL PUSH ACTIVITY
INLAND TOWARDS THE HIGHWAY 301 CORRIDOR BY LATE AFTERNOON...AND
TOWARDS THE I-75 CORRIDOR THIS EVENING. A FEW STRONG THUNDERSTORMS
ARE POSSIBLE DUE TO INCREASED INSTABILITY ALOFT...WITH STRONG WIND
GUSTS OF 30-50 MPH POSSIBLE IN HEAVIER ACTIVITY DURING THE MID
AFTERNOON THROUGH EARLY EVENING HOURS...MAINLY AT INLAND
LOCATIONS. NEAR CLIMO LATE AUGUST HIGHS ARE EXPECTED...RANGING
FROM THE UPPER 80S AT THE COAST TO THE LOWER 90S INLAND.

ERIKA PRODUCED A PROLIFIC RAINFALL EVENT OVER PORTIONS OF THE
NORTHERN LEEWARD ISLANDS. WITH STEERING CURRENTS ALOFT EXPECTED TO
COLLAPSE NEXT WEEK OVER OUR REGION...THERE IS THE POTENTIAL THAT
ERIKA OR ITS REMNANTS WILL SLOW DOWN SIGNIFICANTLY...POSSIBLY
BRINGING AN EXTENDED PERIOD OF HEAVY DOWNPOURS TO OUR REGION FOR
MUCH OF NEXT WEEK. WE HAVE HIGHLIGHTED THIS THREAT THIS MORNING IN
A HYDROLOGIC OUTLOOK PRODUCT...WITH THE THREAT FOR MAJOR FLOODING
ON FAST RISING TRIBUTARIES SUCH AS BLACK CREEK AND THE UPPER SANTA
FE RIVER...WHICH ALREADY HAVE ENHANCED FLOWS LEADING INTO THIS
POTENTIAL EVENT.

&&

.AVIATION...
MVFR CONDITIONS ARE POSSIBLE THROUGH THE EARLY TO MID AFTERNOON
HOURS AT SSI AS THUNDERSTORMS DEVELOP NEAR OR OVER THE TERMINAL.
WILL INCLUDE TEMPO GROUPS AT THE FLORIDA TERMINALS FOR MVFR
CONDITIONS THIS AFTERNOON...WITH SUB-VFR CONDITIONS POSSIBLY
PERSISTING TO THE EARLY EVENING HOURS AT GNV. SURFACE WINDS WILL
INCREASE TO NEAR 15 KNOTS AT SSI OUTSIDE OF THUNDERSTORM
ACTIVITY...AND NEAR 10 KNOTS ELSEWHERE AFTER 18Z.

&&

.MARINE...
AS HIGH PRESSURE BUILDS TO THE NORTH OF OUR REGION...ONSHORE
WINDS WILL INCREASE TO NEAR 15 KNOTS LATE THIS AFTERNOON AND
TONIGHT WITH SEAS INTO THE 3-5 FT RANGE BY SAT...WITH FURTHER
INCREASES ON SUNDAY POSSIBLY TO CAUTION CONDITIONS. EARLY NEXT
WEEK...STILL TOO MUCH UNCERTAINTY IN LONG RANGE PREDICTIONS OF
ERIKA AND POTENTIAL FOR HIGH WINDS/SEAS FOR ANY DETAILS AND WILL
CONTINUE WITH WORDING FOR TROPICAL STORM CONDITIONS POSSIBLE AND
ANY CHANGES WILL DEPEND ON TRACK UPDATES FROM THE NATIONAL
HURRICANE CENTER IN THE NEXT COUPLE OF DAYS.

RIP CURRENTS: EASTERLY FLOW INCREASES JUST ENOUGH TODAY AND
SATURDAY TO WARRANT A MARGINAL MODERATE RISK OF RIPS WITH SWELLS
OF 2 TO POSSIBLY 3 FEET AT TIMES.

SURF ZONE/TIDES: COMING UP ON FULL MOON SAT 8/29 AND EXPECT THE
EASTERLY FLOW TO ENHANCE ALREADY ELEVATED TIDAL LEVELS ALONG THE
COAST BUT NOT LIKELY ENOUGH TO PRODUCE COASTAL FLOODING AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  87  72 /  70  10  60  40
SSI  88  77  85  75 /  50  40  60  40
JAX  89  74  87  73 /  40  30  60  30
SGJ  88  75  86  75 /  50  40  60  30
GNV  91  72  88  71 /  60  20  60  20
OCF  91  73  89  72 /  60  30  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

NELSON/GUILLET/KENNEDY/COMBS
Hazardous weather outlook, Aug 28, 3:01 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
401 AM EDT FRI AUG 28 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-291000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
401 AM EDT FRI AUG 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.
THE MAIN IMPACT WILL BE LOCALLY HEAVY RAINFALL DUE TO SLOW MOVING
STORMS AND POSSIBLE TRAINING OF CELLS. A FEW STRONG STORMS CAN BE
EXPECTED OVER INLAND AREAS THIS AFTERNOON WITH GUSTY WINDS AND
FREQUENT LIGHTNING. AFTER SUNSET THIS EVENING...MOST OF THE
THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO THE COASTAL WATERS AND
COASTAL COUNTIES ALONG I-95 CORRIDOR DURING THE OVERNIGHT HOURS.

MODERATE RISK OF RIP CURRENTS POSSIBLE ALONG THE COAST DUE TO AN
INCREASING ONSHORE FLOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH THE PERIOD. THE FORECAST TRACK AND STRENGTH OF TROPICAL
STORM ERIKA IS STILL VERY UNCERTAIN INTO NEXT WEEK. INCREASING
WINDS AND SEAS ARE EXPECTED IN THE COASTAL WATERS ALONG WITH AN
INCREASED THREAT OF RIP CURRENTS ALONG THE COAST. LONG RANGE
MODELS ARE SUGGESTING WIDESPREAD HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 28, 1:31 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT FRI AUG 28 2015

GAZ133>135-281900-
JEFF DAVIS GA-BACON GA-APPLING GA-
231 PM EDT FRI AUG 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL APPLING...
SOUTHEASTERN JEFF DAVIS AND BACON COUNTIES UNTIL 300 PM EDT...

AT 230 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALMA...MOVING NORTHWEST AT 20 TO 25 MPH.

GUSTY WINDS OF NEAR 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ALMA...GRAHAM...DENTON AND NEW LACY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3152 8231 3144 8248 3144 8249 3147 8250
      3147 8253 3154 8260 3156 8260 3156 8261
      3158 8263 3167 8263 3167 8271 3172 8275
      3186 8248
TIME...MOT...LOC 1830Z 150DEG 23KT 3156 8246

SHASHY

The radar

The Moody AFB radar (KVAX), 88 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bacon

When
August 28, 1:32 PM EST
Where
Bacon County, 1.18 mi E of Alma
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.530, -82.450

Trees were blown down onto power lines. The cost of damage was estimated for the event to be included in StormData.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598998.